Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 151, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 20, 2001, 7:36 PM CDT for Jones County, Iowa. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 20, 2001, 7:36 PM CDT (00:36 UTC)
- Expired
- Sep 20, 2001, 8:00 PM CDT
- In force
- 24 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Jones County, IA
The radar
The Quad Cities radar (KDVN), 73 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 7:39 PM CDT | Hail 3 | Monticello, IA | 3 inch hail reported by public. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 20, 5:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.6 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 788 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 961 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
790 WUUS53 KDVN 210037 SVRMLI IAC105-210100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA 736 PM CDT THU SEP 20 2001 THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JONES COUNTY IN EAST CENTRAL IOWA * UNTIL 800 PM CDT * AT 732 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 7 MILES WEST OF MONTICELLO...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... MONTICELLO BY 740 PM CDT. ONSLOW BY 755 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING FOR NORTHEAST MISSOURI. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING FOR WEST CENTRAL ILLINOIS. $$ NICHOLS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 2:50 PM CDT, 4 hours 46 minutes earlier.
Area forecast discussion, Sep 20, 2:50 PM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 250 PM CDT THU SEP 20 2001 AVN AND ETA SIMILAR IN HANDLING STRONG VORT SEEN ON W/V IMAGERY OVER EASTERN SD ATTM...AND CONTINUE TO SHEAR IT ACRS NORTHERN IA THIS EVENING...EVENTUALLY REACHING THE WI/IL BORDER BY 12Z FRI. SFC LOW REFLECTION OF UPPER SYSTEM ACRS WEST CENTRAL INTO SOUTHWEST IA AT 18Z ...BIT FURTHER SOUTHEAST OF NEW SHORT RANGE MODEL PLACEMENT. MSAS AND SFC ANALYSIS INDICATING PRESSURE FALL BULLSEYE MOVING NORTHEAST OF THE DSM AREA...WITH SFC LOW AND TRIPLE POINT LOOKING TO FOLLOW THIS EVENING. ETA AND AVN GENERALLY TAKE TRIPLE POINT ACRS SIMILAR PATHS...MOVING FROM WEST-TO-EAST JUST NORTH OF THE I-80 CORRIDOR TONIGHT...AND WITH CURRENT TRENDS PREFER MORE PROGRESSIVE AVN SPEED OF SFC SYSTEM WHICH PLACES IT ACRS FAR NORTHEAST CWA BY 06Z TONIGHT. CONVECTIVE ACTIVITY FLARING UP ACRS MN/IA BORDER WILL PROBABLY FORM INTO A SLIGHTLY ELEVATED COMPLEX THAT WILL AFFECT THE NORTHERN THIRD OF THE CWA THROUGH MIDNIGHT...WITH FCST SOUNDING PRECIPITABLE WATERS SUGGESTING LOCALLY HEAVY RAINFALL POSSIBLE WHERE MORE SUBSTANTIAL STORMS OCCUR. LAPS AND MSAS INDICATING DE-STABILIZATION CONTINUING ACRS EAST IA...INTO WEST CENTRAL IL...AND WITH BULK OF CVA WITH UPPER SYSTEM AND MAIN COLD FRONT YET TO SWEEP THROUGH... FEEL MOST OF CWA TO BE AT RISK OF ACTIVITY FOR FIRST HALF OF NIGHT. VIS LOOP INDICATED CU AND ACCAS ACRS CENTRAL AND SOUTHWEST IA SUGGEST SOME ATMOSPHERIC RECHARGE...AND ADDITIONAL SHOWERS AND STORMS SHOULD EVENTUALLY FOLLOW BEHIND ONGOING SOUTHERN CWA CONVECTION LATER TONIGHT...ESPECIALLY WITH FROPA. WOULD THINK THAT WITH MARGINAL H85 INFLOW ACRS EAST IA...AND EARLIER NOCTURNAL AFFECTS THIS TIME OF YEAR SHOULD LIMIT WIDESPREAD SEVERE THREAT BY THE TIME IT GETS HERE...BUT SOUNDINGS/WBZS STILL FAVORABLE FOR HAIL GENERATION WITH ANY SUBSTANTIAL STORM. WITH LINGERING CVA AND LLVL MOISTURE LATE TONIGHT...AREAS OF POST FRONTAL RAIN POSSIBLE INTO FRI MORNING. WILL TAKE FWC/FAN BLEND FOR LOWS TONIGHT...GENERALLY LOW TO MID 50S. SOME CLEARING TO EVENTUALLY OCCUR LATER ON FRI WITH WEAK UPPER RIDGING BUILDING ACRS BUT SOME LINGERING CLOUD COVER MAY TEMPER HIGHS A BIT AND WILL SIDE WITH MIDDLE OF ROAD MAV VALUES. WEST- NORTHWEST UPPER FLOW TO MAINLY KEEP VARIOUS VORT PIECES SHUTTLING ACRS TO THE NORTH OF THE REGION THROUGH SAT MORNING...UNTIL NEXT MAIN VORT DIGS ACRS THE UPPER MIDWEST SAT NIGHT. BRISK FRONTOGENESIS AT LOWER LEVELS ASSOCIATED WITH THIS FEATURE AND AHEAD OF INCOMING CANADIAN AIR MASS...WILL KICK UP ANOTHER ROUND OF SHOWERS AND STORMS...WITH MODELS TRENDING QUICKER WITH THIS PROCESS LAST FEW RUNS. MAY INTRODUCE CHANCE AS EARLY AS LATE SAT AFTERNOON ACRS NORTHWEST CWA...WITH BETTER POPS SAT NIGHT. LONGER RANGE(SUN-THU)...MEDIUM RANGE MODELS AGAIN IN DISAGREEMENT FOR SOME UNCERTAINTIES IN LATER PERIODS. LATEST MRF NOW HAS TRENDED TO OLD UKMET SOLUTION OF DEVELOPING LARGE CUT-OFF UPPER LOW OVER IN/IL BY LATE MON...WITH MRF PROGGING THIS COLD-CORE FEATURE TO SLOWLY GYRATE OVER THE WESTERN GRT LKS THROUGH REST OF LONG RANGE FCST PERIOD...FOR GENERALLY CLOUDY AND COOL WEEK WITH PERIODS OF LIGHT RAIN AND DRIZZLE. LATEST UKMET AND EURO ARE NOW MORE PROGRESSIVE WITH WAVE AND BRUNT OF COLD AIR SURGE FURTHER EAST ACRS EASTERN OH RVR VALLEY...AND DEVELOP CUT-OFF OVER NORTHERN APPALACHIANS ON TUE. EURO AND UKMET DO BRING STRONG LOWER AND UPPER RIDGING ACRS UPPER MS RVR VALLEY FOR MID WEEK DRY AND COOL PERIOD... AND IF DECIDE TO LEAN TOWARD UKMET/EURO GENERAL CONSENSUS...WILL STILL HAVE TO TONE DOWN TEMPS FROM TUE-THU. WILL TAKE LATE LOOK AT LATEST UKMET RUN FOR FINAL DECISION. .DVN... IA...NONE. IL...NONE. MO...NONE. JDH
In the hours before
Special weather statement, Sep 20, 4:50 PM CDT, 2 hours 46 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-210900- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 450 PM CDT THU SEP 20 2001 ...THUNDERSTORMS LIKELY THIS EVENING...SOME MAY BE SEVERE WITH LARGE HAIL... A STORM SYSTEM MOVING INTO IOWA HAS RESULTED IN THUNDERSTORMS ERUPTING OVER CENTRAL IOWA THE PAST TWO HOURS. THESE STORMS HAVE PRODUCED NUMEROUS REPORTS OF HAIL UP TO THE SIZE OF GOLF-BALLS. THOUGH THE STORMS WILL WEAKEN SOMEWHAT AS THEY ARRIVE TOWARD SUNSET...THEY ARE EXPECTED TO REMAIN NEAR SEVER LEVELS. AT THIS TIME...LARGE HAIL UP TO AT LEAST THE SIZE OF QUARTERS MAY STILL OCCUR TIL MID EVENING OVER AREAS EAST OF THE MISSISSIPPI RIVER...A LESSER POTENTIAL ALSO EXIST FOR AREAS IN ILLINOIS. WINDS UP TO 60 MPH ARE A SECONDARY THREAT. LOCAL LAW ENFORCEMENT AND SPOTTERS SHOULD PREPARE FOR SPOTTER ACTIVATION THIS EVENING AND POSSIBLY EVEN TOWARD MIDNIGHT. NICHOLS
Special weather statement, Sep 20, 4:55 PM CDT, 2 hours 41 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-210900- SIGNIFICANT WEATHER OUTLOOK...CORRECTED FOR TYPO NATIONAL WEATHER SERVICE QUAD CITIES IA IL 455 PM CDT THU SEP 20 2001 ...THUNDERSTORMS LIKELY THIS EVENING...SOME MAY BE SEVERE WITH LARGE HAIL... A STORM SYSTEM MOVING INTO IOWA HAS RESULTED IN THUNDERSTORMS ERUPTING OVER CENTRAL IOWA THE PAST TWO HOURS. THESE STORMS HAVE PRODUCED NUMEROUS REPORTS OF HAIL UP TO THE SIZE OF GOLF-BALLS. THOUGH THE STORMS WILL WEAKEN SOMEWHAT AS THEY ARRIVE TOWARD SUNSET...THEY ARE EXPECTED TO REMAIN NEAR SEVERE LEVELS. AT THIS TIME...LARGE HAIL UP TO AT LEAST THE SIZE OF QUARTERS MAY STILL OCCUR TIL MID EVENING OVER AREAS WEST OF THE MISSISSIPPI RIVER...A LESSER POTENTIAL ALSO EXIST FOR AREAS IN ILLINOIS. WINDS UP TO 60 MPH ARE A SECONDARY THREAT. LOCAL LAW ENFORCEMENT AND SPOTTERS SHOULD PREPARE FOR SPOTTER ACTIVATION THIS EVENING AND POSSIBLY EVEN TOWARD MIDNIGHT. NICHOLS
Special weather statement, Sep 20, 5:21 PM CDT, 2 hours 15 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-210000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 521 PM CDT THU SEP 20 2001 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 11 PM CDT... SEVERE THUNDERSTORM WATCH NUMBER 746 IS IN EFFECT UNTIL 11 PM CDT FOR ALL OF EASTERN IOWA...AND NORTHWEST AND WEST CENTRAL ILLINOIS. THIS WATCH INCLUDES THE FOLLOWING COUNTIES... IN IOWA...BUCHANAN...DELAWARE...DUBUQUE...BENTON...LINN...JONES... JACKSON...IOWA...JOHNSON...CEDAR...CLINTON...SCOTT...MUSCATINE... LOUISA...WASHINGTON...KEOKUK...JEFFERSON...HENRY...DES MOINES...LEE AND VAN BUREN. IN ILLINOIS...JO DAVIESS...STEPHENSON...CARROLL...WHITESIDE...ROCK ISLAND...HENRY...BUREAU...PUTNAM...MERCER...WARREN...HENDERSON... HANCOCK AND MCDONOUGH. HAIL TO AROUND 1 INCH IN DIAMETER WILL BE THE MAIN THREAT...WITH WIND GUSTS TO 60 MPH A SECONDARY THREAT. MCCLURE
Local storm report, Sep 20, 5:49 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
549 PM CDT THU SEP 20 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM KESWICK IA 1 INCH HAIL
09/20/01 KEOKUK REPORTED BY LAW
ENFORCEMENT OFFICIAL.Special weather statement, Sep 20, 5:52 PM CDT, 1 hour 44 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-210000- SPECIAL WEATHER STATEMENT...UPDATED TO INCLUDE MISSOURI WATCH NATIONAL WEATHER SERVICE QUAD CITIES IA IL 552 PM CDT THU SEP 20 2001 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 11 PM CDT... SEVERE THUNDERSTORM WATCH NUMBER 746 IS IN EFFECT UNTIL 11 PM CDT FOR ALL OF EASTERN IOWA...AND NORTHWEST AND WEST CENTRAL ILLINOIS. THIS WATCH INCLUDES THE FOLLOWING COUNTIES... IN IOWA...BUCHANAN...DELAWARE...DUBUQUE...BENTON...LINN...JONES... JACKSON...IOWA...JOHNSON...CEDAR...CLINTON...SCOTT...MUSCATINE... LOUISA...WASHINGTON...KEOKUK...JEFFERSON...HENRY...DES MOINES...LEE AND VAN BUREN. IN ILLINOIS...JO DAVIESS...STEPHENSON...CARROLL...WHITESIDE...ROCK ISLAND...HENRY...BUREAU...PUTNAM...MERCER...WARREN...HENDERSON... HANCOCK AND MCDONOUGH. SEVERE THUNDERSTORM WATCH NUMBER 747 IS ALSO IN EFFECT UNTIL 11 PM CDT FOR NORTHERN AND WESTERN MISSOURI...AND EASTERN KANSAS. THIS WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI...CLARK AND SCOTLAND. HAIL TO AROUND 1 INCH IN DIAMETER WILL BE THE MAIN THREAT...WITH WIND GUSTS TO 60 MPH A SECONDARY THREAT. MCCLURE
Local storm report, Sep 20, 6:30 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
630 PM CDT THU SEP 20 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0628 PM LIBERTYVILLE IA .5 INCH HAIL
09/20/01 JEFFERSON REPORTED BY STORM
SPOTTER.Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.